NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Eye and Vision Care
My sister is diabetic and is on metformin. She recently started seeing double vision or two pupils when she looked in the mirror. her opthamomlogist told her its called"peaks" have you heard of this or do you have any idea what would cause this. thankyou. ps she just started taking a lot of vitamins
This is a great question, because diabetic patients and their families are usually informed about retinal changes caused by diabetes but not the other potential ocular complications.
Diabetes is a small blood vessel disease ("microangiopathy") that can affect the entire body's circulation. Other potential ocular complications include transient changes in refractive error (requiring different glasses), reduced corneal sensitivity, early cataracts, and weakening of the muscles around the eye. When one or more of the muscles around the eyes are affected, the patient will report double vision ("diplopia").
My guess is that your sister's blood glucose level was temporarily very high (a peak?) that caused a temporary loss of function to one or more of her eye muscles. Eye doctors usually recommend patching one eye during diplopia until the patient's blood glucose level returns to the normal range. At that time, her double vision should resolve.
Robert D Newcomb, OD, MPH, FAAO
Professor Emeritus of Clinical Optometry
College of Optometry
The Ohio State University